(Weird)! Pa. says lab workers failed to read chemical label (error causes 932 people to take overdoses)greenspun.com : LUSENET : Grassroots Information Coordination Center (GICC) : One Thread
Thursday, August 2, Pa. says lab workers failed to read chemical label
By Marie McCullough INQUIRER STAFF WRITER
Nobody read the label of a key lab chemical.
That is one reason St. Agnes Medical Center's laboratory repeatedly made a blood-test error that led 932 patients to take too much blood-thinning medicine over the course of seven weeks - overdoses that may have caused two deaths, according to state investigators.
"What we're trying to do now is determine where did the breakdown in communication take place," Richard McGarvey, spokesman for the Pennsylvania Department of Health, said yesterday. "Why wasn't somebody reading the label? Why wasn't the test double-checked?"
As state investigators searched for answers at St. Agnes, a fixture in South Philadelphia for more than a century, the city Medical Examiner's Office announced the launch of its own inquiry.
The medical examiner was not notified when the hospital determined that the lab error might have been responsible for the two deaths, said Jeff Moran, city Health Department spokesman.
Meanwhile, officials at St. Agnes and its corporate owner, Catholic Health East in Newtown Square, refused to elaborate on the hospital's sketchy announcement Tuesday that a laboratory "miscalculation" between June 4 and July 25 may have accidentally killed two people.
Teresa Heavens, vice president for advancement at St. Agnes, said that some news accounts gave inaccurate or misleading information but declined to provide clarification.
McGarvey, at the state Health Department, explained what investigators believe went wrong at St. Agnes:
The laboratory ordered a new, faster-acting lab chemical, or "reagent," to use in testing how fast blood clots. Each 10-milliliter vial of the reagent bears a sensitivity number that must be plugged into a formula to calculate a patient's clotting rate.
This calculation is then used to adjust the dose of the blood-thinning drug Coumadin, a brand name for warfarin. The drug, one of the most commonly prescribed anticoagulants in the United States, is used in the treatment of a variety of conditions, including certain heart arrhythmias, blood clots in leg veins or lungs, and heart-valve replacement, and to prevent repeated stroke.
For unknown reasons, McGarvey said, the hospital lab received a shipment of the same slower-acting reagent that it had used in the past. Instead of reading the labels and realizing the sensitivity number was the same as it had been in the past, the lab made calculations using the faster-acting reagent's number.
In addition to patients who had been admitted to St. Agnes, the mistake affected many outpatients being treated elsewhere.
Some South Philadelphia residents who are treated by cardiologists around the city go to St. Agnes for blood tests simply for convenience.
Coumadin use must be carefully monitored - at first daily, then weekly, then about every three weeks - because fluctuations can be disastrous. Too little could cause a blood clot that triggers a stroke; too much can cause bruising, excessive bleeding or even internal hemorrhage.
"My worst nightmare is that a test that I'm basing my dosing on is wrong because I wouldn't necessarily pick it up," said Geno Merli, acting chair of Thomas Jefferson University Hospital's department of medicine and an expert on Coumadin.
St. Agnes officials said Tuesday that they didn't realize the mistake until a concerned patient raised questions. The hospital said it "immediately" began notifying physicians and patients who might have been affected by the miscalculations.
Some patients who were notified said they were not worried - until they saw news reports Tuesday night linking deaths to the lab error.
A Temple University Hospital heart patient, for example, slightly increased his Coumadin dose based on blood-test results from St. Agnes, said Judy Moore, a nurse. Although his clotting ability remained in the desired range, his faith in the lab was shaken.
"I spoke with the patient's son this morning," Moore said yesterday. "They were very upset and asked that their lab tests be done elsewhere."
Experts said such lab mistakes are rare.
"I've never heard of anything like this," said Patrick Procacci, a cardiologist at Hahnemann University Hospital who used to be chief of cardiology at St. Agnes.
Procacci, who had been admitting patients to St. Agnes for 20 years, said he received a list of his patients who were there between June 4 and July 25. He said that he did not believe any were adversely affected by the lab error but that he could not yet say for sure".
-- Tess (email@example.com), August 02, 2001
"For unknown reasons, McGarvey said, the hospital lab received a shipment of the same slower-acting reagent that it had used in the past. Instead of reading the labels and realizing the sensitivity number was the same as it had been in the past, the lab made calculations using the faster-acting reagent's number".
Could someone speculate on how this could happen? The report says "for unknown reasons". And, says the lab made calculations "using the faster-acting reagent's number" What in the world is this all about?
what about Procacci's statement? "I've never heard of anything like this," said Patrick Procacci, a cardiologist at Hahnemann University Hospital who used to be chief of cardiology at St. Agnes".
-- Tess (firstname.lastname@example.org), August 02, 2001.